Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 406, NWS Atlanta, GA

July 6, 2008Cobb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2008, 1:24 PM EDT for Cobb County, Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 1:24 PM EDT (17:24 UTC)
Expired
Jul 6, 2008, 1:49 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 1:40 PM EDTTSTM WND DMG4 Ese Powder Springs, GASIX TREES DOWN BETWEEN POWDER SPRINGS AND MABLETON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 061723
SVRFFC
GAC067-061815-
/O.NEW.KFFC.SV.W.0406.080706T1724Z-080706T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
124 PM EDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COBB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 215 PM EDT

* AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARIETTA...MOVING EAST AT 11 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHITEWATER AND VININGS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3407 8444 3398 8441 3382 8449 3382 8468
      3402 8468
TIME...MOT...LOC 1724Z 253DEG 10KT 3395 8453

$$
1 follow-up statement
000 
WWUS52 KFFC 061749
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT SUN JUL 6 2008

GAC067-061757-
/O.CAN.KFFC.SV.W.0406.000000T0000Z-080706T1815Z/
COBB GA-
147 PM EDT SUN JUL 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR COBB COUNTY IS CANCELLED...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
ONCE SEVERE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO 
PRODUCE SEVERE WEATHER. HOWEVER...GUSTY WINDS UP TO 35 MPH...VERY 
HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE AS 
A CLUSTER OF STRONG THUNDERSTORMS CONTINUE TO MOVE EASTWARD ACROSS 
MUCH OF COBB COUNTY. 

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3407 8444 3398 8441 3382 8449 3382 8468
      3402 8468
TIME...MOT...LOC 1747Z 253DEG 10KT 3397 8446

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:05 AM EDT, 8 hours 19 minutes earlier.

Area forecast discussion, Jul 6, 5:05 AM EDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 AM EDT SUN JUL 6 2008

.SHORT TERM /TODAY THROUGH TUESDAY/...
LONG WAVE TROUGH OVER THE EASTERN U.S. WEAKENS ENOUGH BY THE END
OF THE SHORT TERM PERIODS FOR AN UPPER RIDGE OVER THE ATLANTIC TO
SHIFT WESTWARD. SOME DISCREPANCIES NOTED AFTER 36 HOURS AS GFS
LIFTS WAVE NORTHWARD OVER THE CAROLINAS...KEEPING THE RIDGE FURTHER
SOUTH AND EAST OF FORECAST AREA. NAM CONTINUES TO FAVOR HOLDING
THE TROUGH OVER THE SOUTHEAST AND IS NOW DEVELOPING AN INVERTED
TROUGH OVER FLORIDA.SOUTH GEORGIA MONDAY NIGHT. ECMWF/SREF MORE IN
LINE WITH GFS SOLUTION IN LATER PERIODS AND WILL CONTINUE TO TREND
THAT WAY AS WELL. IN THE VERY SHORT TERM...NAM APPEARS TO HAVE THE
BEST HANDLE ON THE IMPULSE MOVING ACROSS NORTH GEORGIA WHICH HAS
KEPT ISOLATED TO SCATTERED CONVECTION JUST NORTH/EAST OF OUR AREA
OVERNIGHT. GFS EXHIBITING SOME CONVECTIVE FEEDBACK THIS AFTERNOON
AS WELL AS THE SHORT WAVE ROTATES ACROSS NORTH GEORGIA. IN ANY
CASE...SCATTERED CONVECTION WILL CONTINUE OVER NORTH GEORGIA THIS
MORNING WITH MORE WIDESPREAD CONVECTION DEVELOPING DUE TO AFTERNOON
HEATING. INSTABILITY AGAIN SUPPORTS ISOLATED PULSE SEVERE STORMS
AREAWIDE DURING THE AFTERNOON AND EARLY EVENING HOURS WITH CAPES
NEAR 2000 BY THIS AFTERNOON. MODELS IN AGREEMENT THAT CONVECTION
SHOULD DIE OFF WITH THE LOSS OF HEATING AS THE TROUGH AND IMPULSES
MOVE FURTHER EAST.

DEEP MOISTURE REMAINS OVER SOUTHERN PORTIONS OF FORECAST AREA AS
THE TROUGH OVER THE CAROLINAS KEEPS THE UPPER RIDGE JUST OFFSHORE
THROUGH TUESDAY. PRECIPITABLE WATERS NEAR 1.5 INCHES ACROSS THE
FORECAST AREA WILL AID IN THE DEVELOPMENT OF MAINLY DIURNALLY
DRIVEN CONVECTION MONDAY AND TUESDAY.

ONCE AGAIN GUIDANCE TEMPERATURES ARE IN GOOD AGREEMENT. MET HAS
JUST BARELY BEATEN MAV THE PAST FEW DAYS AND WILL SHADE
TEMPERATURES CLOSER TO MET BASED UPON LOCAL BIASES.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
OVERALL WET PATTERN REMAINS ACROSS THE FORECAST AREA THROUGH THE
EXTENDED PERIODS. ANOTHER SHORT WAVE MOVES ACROSS THE EASTERN U.S.
BY MIDWEEK...BUT EXTENDED MODELS KEEP MUCH OF THE DYNAMICS FURTHER
NORTH AS AN UPPER RIDGE BUILDS WESTWARD ACROSS THE FLORIDA
PENINSULA. GOOD GULF MOISTURE ACROSS THE AREA WILL ALLOW DIURNAL
CONVECTION TO CONTINUE TO FIRE EACH AFTERNOON/EVENING THROUGH THE
END OF THE WEEK. GUIDANCE TEMPERATURES ADVERTISING NEAR NORMAL AND
SEE NO REASON TO DEVIATE.

&&

.AVIATION...
FEW SHOWERS/ISOLATED TSTORMS AFFECTING PORTIONS OF THE COUNTY
WARNING AREA EARLY THIS MORNING...MAINLY NORTH AND EAST. CURRENT
THINKING IS THAT WE MAY HAVE TO CARRY VCSH AT A FEW LOCATIONS FOR A
COUPLE OF HOURS THIS MORNING...BUT THAT WILL BE BASED PRIMARILY ON
LATEST RADAR BEFORE TAF RELEASE. LOOK FOR SHOWERS AND SCT TSTORMS TO
BECOME MORE WIDESPREAD THIS AFTERNOON (MAINLY AFTER 17Z)...AS
HEATING COMES INTO PLAY. OTHERWISE LOOK FOR VFR TO LOW VFR
CONDITIONS TO BE THE RULE THROUGH THE DAY WITH MAINLY MID/HIGH
DOMINATING THIS MORNING WITH SCT TO BKN CLOUDS IN THE 4 TO 6 THSD
FT RANGE LATE MORNING INTO THE AFTERNOON. HAVE SEEN HINTS OF PATCHY
IFR CLOUDS (6 TO 8 HUNDRED FEET) DEVELOPING ACROSS PORTIONS OF
CENTRAL GEORGIA...AND MAY HAVE TO CARRY IN MACON TAF FOR A FEW
HOURS. SO FAR VSBYS HOLDING 6+...BUT HAVE NOT RULED OUT PATCHY FOG
WITH MVFR VSBYS DEVELOPING BETWEEN NOW AND MID MORNING. SOUTHWEST
WINDS 6 TO 10 KTS LOOK GOOD FOR MUCH OF THE PERIOD...EXCEPT
STRONGER/GUSTY IN AND AROUND TSTORMS.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          89  67  89  69  91 /  30  20  20  10  20
ATLANTA         88  69  89  71  90 /  30  20  20  10  20
BLAIRSVILLE     84  62  88  63  88 /  30  20  20  10  20
CARTERSVILLE    91  64  91  67  90 /  40  20  20  10  20
COLUMBUS        89  72  91  72  93 /  40  20  30  10  30
GAINESVILLE     89  68  88  69  90 /  30  20  20  10  20
MACON           90  71  92  70  95 /  40  20  30  10  30
ROME            92  67  93  69  93 /  30  20  20  10  20
PEACHTREE CITY  89  65  90  67  90 /  30  20  20  10  20
VIDALIA         91  71  88  70  92 /  50  20  40  10  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Jul 6, 5:23 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 AM EDT SUN JUL 6 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
523 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A COLD FRONT MEANDERING NEAR THE TENNESSEE-GEORGIA BORDER...
AND A PASSING UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM
DEVELOPMENT ACROSS NORTH AND CENTRAL GEORGIA TODAY AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
WILL BE CLOUD TO GROUND LIGHTNING. HOWEVER...STRONG WINDS AND LARGE
HAIL WILL BE POSSIBLE IN ANY ISOLATED PULSE SEVERE THUNDERSTORM THAT
DEVELOPS. ISOLATED SEVERE STORMS WILL BE POSSIBLE JUST ABOUT
ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND
EVENING.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE AND A STATIONARY FRONT NEAR THE
TENNESSEE-GEORGIA BORDER WILL AID IN THE DEVELOPMENT OF
THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND
TONIGHT. INSTABILITY WILL BE MODERATE WITH CAPE VALUES FROM 1000
TO 2000...AND LIFTED INDICES IN THE MINUS 2 TO MINUS 4 RANGE. A
FEW OF THE THUNDERSTORMS COULD BE SEVERE...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING
THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 6, 12:19 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1219 PM EDT SUN JUL 6 2008

GAZ032-033-043-044-061700-
1219 PM EDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DOUGLAS...COBB
AND FULTON COUNTIES UNTIL 100 PM EDT...

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SWEETWATER CREEK STATE PARK...MOVING EAST AT
5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS DOUGLAS...COBB AND FULTON COUNTIES...
INCLUDING THE CITIES OF SWEETWATER CREEK STATE PARK...MIDWAY...
BEULAH...LITHIA SPRINGS...AUSTELL...MABLETON...SIX FLAGS AND ATLANTA.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 6, 1:04 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
104 PM EDT SUN JUL 6 2008

GAZ032-033-043-044-061745-
104 PM EDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN DOUGLAS...COBB AND
FULTON COUNTIES UNTIL 145 PM EDT...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTH COBB...NORTH DOUGLAS AND
CENTRAL FULTON COUNTIES. THESE STORMS WERE DRIFTING EAST AT 5 TO 10
MPH. THE SLOW MOVEMENT WAS PRODUCING VERY HEAVY RAIN IN THESE AREAS.

RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES CAN BE EXPECTED ACROSS
NORTHEAST DOUGLAS...SOUTH COBB AND CENTRAL FULTON COUNTIES THROUGH
145 PM EDT. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. DO
NOT DRIVE ACROSS WATER COVERED ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:21 PM EDTSevere Thunderstorm WarningFFCButts, Jasper, Monroe39 min
Jul 6, 7:04 PM EDTSevere Thunderstorm WarningFFCCherokee26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.